Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 230, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jul 21, 2003, 1:57 PM CDT for Mobile County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2003, 1:57 PM CDT (18:57 UTC)
- Expired
- Jul 21, 2003, 2:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Mobile, AL
- Area
- Counties, with a storm outline in the text
County Mobile County, AL
The radar
The Mobile radar (KMOB), 11 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 7.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1833 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 787 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
578 WUUS54 KMOB 211857 SVRMOB ALC097-211930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 156 PM CDT MON JUL 21 2003 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MOBILE COUNTY IN SOUTHWEST ALABAMA * UNTIL 230 PM CDT * AT 156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF SEVERE THUNDERSTORMS FROM JUST NORTHEAST OF KUSHLA TO NEAR THEODORE...AND MOVING EAST AT 5 TO 10 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... WHISTLER...AND I10 AND I65 INTERSECTION BY 205 PM... SARALAND...AND PRICHARD BY 210 PM... SATSUMA...AND HOLLINGERS ISLAND BY 215 PM CDT STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH THESE STORMS. IF IN THE PATH OF THESE STORMS...TAKE COVER IN A STURDY SHELTER UNTIL THE STORMS HAVE PASSED. LAT...LON 3092 8820 3047 8826 3048 8809 3095 8803 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:20 AM CDT, 11 hours 37 minutes earlier.
Area forecast discussion, Jul 21, 2:20 AM CDT, 11 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 220 AM CDT MON JUL 21 2003 .SHORT TERM...ALREADY ACTIVE NORTHWESTERLY FLOW ALOFT PROGGED TO BECOME EVEN MORE ACTIVE OVER FCST AREA THROUGH MIDWEEK...AS UPPER TROF DEEPENS AND A STRONG PIECE OF ENERGY DROPS SOUTH FROM THE UPPER PLAINS TO THE TENNESSEE VALLEY REGION BY 12Z WEDENSDAY. AS UPPER ENERGY DROPS SOUTH...LOW PRESSURE DEEPENS OVER NORTHEAST STATES... ALLOWING SFC BOUNDARY TO DRIFT SOUTH INTO FCST AREA BY EARLY WEDNESDAY. 00Z MOS POPS ARE A LITTLE LOWER THAN CURRENT FCST POPS FOR TODAY... BUT WITH PERSISTENT ACTIVE NORTHWESTERLY FLOW...CONFIDENCE AT THIS POINT IS TOO LOW TO LOWER POPS FOR TODAY. CURRENTLY SEE WEAKENING MCS OVER NORTHERN MISSISSIPPI MOVING SOUTH...AND EVEN IF THIS SYSTEM DISIPATES...IT SHOULD PRODUCE OUTFLOW WHICH WOULD LIKELY REINITIATE CONVECTION FARTHER SOUTH WITH DAYTIME HEATING. WATER VAPOR IMAGERY SHOWS SHARP MOISTURE GRADIENT ACROSS FCST AREA WHICH WILL ALSO LIKELY BE A FOCUS TODAY. SO...BELIEVE TODAY WILL LIKELY BE SIMILAR TO THIS PAST SATURDAY...WHEN CHANCE MOS POPS WERE TOO LOW AS WIDESPREAD CONVECTION DEVELOPED OVER FCST AREA. WILL MAINTAIN CHANCE POPS TONIGHT THROUGH TUESDAY NIGHT WITH LITTLE CHANGE IN PATTERN NOTED. BY WEDNESDAY...AS MENTIONED...UPPER TROF DEEPENS AND SFC BOUNDARY DROPS SOUTH. THIS WILL LIKELY RESULT IN HIGHER RAIN CHANCES FOR WEDNESDAY. ALREADY ADVERTISING LIKELY POPS OVER COASTAL ZONES...GOOD CHANCE INTERIOR. WILL LIKELY GO AHEAD AND INTRODUCE LIKELY POPS ACROSS THE BOARD FOR WEDNESDAY WITH THIS MORNINGS ZONE PACKAGE. .EXTENDED...BY THURSDAY A DEEP LAYER OF UNSEASONABLY DRY AIR IS PROGGED TO HAVE ENGULFED OUR REGION (PERSISTENT NOW FOR SEVERAL MODEL RUNS) AS SFC FRONT SLIPS SOUTH OVER COASTAL WATERS. THIS ALSO WOULD LIKELY ACT TO BUILD A MID-LEVEL CAPPING INVERSION IN ITS WAKE...WITH ONLY ISOLATED PCPN THURSDAY...LOW CHANCE SCATTERED POPS FRIDAY AND SATURDAY. SHORTLY AFTERN FRONTAL PASSAGE ON THURSDAY...THE SOUTHWARD MOTION OF THE FRONT WILL RAPIDLY COME TO A HALT SOMEWHERE ALONG THE COAST OR OVER THE MARINE AREA AS THE UPPER SUPPORT RAPIDLY PULLS AWAY TO THE NORTHEAST. RETURN FLOW WILL BEGIN TO SET UP BY FRIDAY NIGHT THROUGH NEXT WEEKEND...WHICH SHOULD BE ACCOMPANIED BY A DEEP TROPICAL SURGE WHICH IS MORE TYPICAL OF THIS TIME OF YEAR. AT THAT TIME...EVERYONE WILL BE WATCHING THE TROPICS. .MARINE AND FIRE...NO FIRE WEATHER CONCERNS. OVER THE COASTAL WATERS...STILL BELIEVE GFS A BIT OVERDONE WITH INCREASED WINDS OVER THE MARINE AREA IN ADVANCE OF APPROACHING FRONTAL BOUNDARY TUESDAY AND TUESDAY NIGHT...WILL MAINTAIN AROUND 15 KNOTS AND GUSTY FOR NOW. STILL NOT THAT CONFIDENT THAT NORTHERLY FLOW WILL EXTEND ALL THE WAY INTO COASTAL WATERS EITHER...BUT MODELS HAVE BECOME MORE PERSISTENT IN INDICATING THIS POSSIBILITY. MAY SEE LIGHT NORTHERLY FLOW OVER MARINE AREA WEDNESDAY NIGHT INTO THURSDAY... BECOMING VARIABLE FRIDAY WITH RETURN FLOW RE-DEVELOPED BY SATURDAY. SHEPHERD/12 .PRELIMINARY TEMPS / POPS... MOBILE 90 74 89 74 / 50 40 50 40 PENSACOLA 89 75 88 76 / 50 40 50 40 DESTIN 88 76 88 76 / 50 40 50 40 EVERGREEN 91 73 89 72 / 50 40 50 40 WAYNESBORO 90 72 89 72 / 50 40 50 40 CAMDEN 91 73 89 72 / 50 40 50 40 .MOB... AL...NONE. FL...NONE. MS...NONE.
Hazardous weather outlook, Jul 21, 5:59 AM CDT, 7 hours 58 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-211700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 600 AM CDT SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE. .DAY ONE...(TODAY AND TONIGHT) SCATTERED TO LOCALLY NUMEROUS THUNDERSTORMS CAN BE EXPECTED ACROSS THE REGION TODAY. AS HAS BEEN THE CASE OVER THE PAST SEVERAL DAYS... THE STORMS WILL MOVE TOWARD THE SOUTHEAST AS THE DEVELOP...WITH THE STRONGER THUNDERSTORMS PRODUCING WIND GUSTS TO AROUND 45 MPH... DANGEROUS LIGHTNING...HEAVY DOWNPOURS OF RAINFALL...AND SMALL HAIL. OVER THE COASTAL WATERS...ISOLATED WATERSPOUTS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY) SCATTERED ...SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED EACH DAY. THE STORMS WILL BE MOST WIDESPREAD AND STRONGEST ON WEDESDAY...WHEN A WEAK SURFACE FRONT WILL BE MOVING SOUTH ACROSS THE AREA. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... EMERGENCY MANAGER AND STORM SPOTTER ACTIVATION SHOULD NOT BE REQUIRED FOR SEVERE WEATHER PURPOSES TODAY.
In the hours before
Special weather statement, Jul 21, 10:25 AM CDT, 3 hours 32 minutes before
ALZ064-FLZ002-211615- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1025 AM CDT MON JUL 21 2003 ...A THUNDERSTORM ADVISORY IS IN EFFECT FOR BALDWIN COUNTY ALABAMA AND ESCAMBIA COUNTY FLORIDA UNTIL 1115 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS FROM NEAR BEULAH TO 3 MILES NORTHEAST OF ELBERTA...AND MOVING SOUTHEAST AT 10 TO 15 MPH. THE CLUSTER OF STORMS WILL AFFECT AREAS IN AND AROUND...LILLIAN... PARADISE BEACH...BELLVIEW...BROWNSVILLE...GOULDING AND PERDIDO KEY THROUGH 1115 AM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR 40 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN. ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD PRONE AREAS.
Special weather statement, Jul 21, 11:00 AM CDT, 2 hours 57 minutes before
FLZ003-004-211630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1100 AM CDT MON JUL 21 2003 ...A THUNDERSTORM ADVISORY IS IN EFFECT FOR SANTA ROSA COUNTY UNTIL 1130 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 3 MILES SOUTHEAST OF MILTON AND NEAR WHITING FIELD. THIS STORM WAS MOVING TO THE SOUTHEAST AT 15 TO 20 MPH. THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...MILTON... HAROLD...BAGDAD AND BELFOREST THROUGH 1130 AM CDT. THE PRIMARY THREATS FROM THIS STORM ARE STRONG WIND GUSTS TO NEAR 40 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN. ALTHOUGH BELOW SEVERE LIMITS...THIS STORM COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD PRONE AREAS.
Special weather statement, Jul 21, 12:54 PM CDT, 1 hour 3 minutes before
ALZ060-211830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1254 PM CDT MON JUL 21 2003 ...A THUNDERSTORM ADVISORY IS IN EFFECT FOR COVINGTON COUNTY UNTIL 130 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM JUST SOUTH OF LIBERTYVILLE AND ANOTHER STORM JUST EAST OF CLEARVIEW AND GANTT. THESE STORMS WERE MOVING TO THE EAST AND NORTHEAST AT 10 MPH. THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...LIBERTYVILLE... ANDALUSIA...SANFORD...GREEN BAY...AND OPP THROUGH 130 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE STRONG WIND GUSTS TO NEAR 40 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN. ALTHOUGH BELOW SEVERE LIMITS...THIS STORM COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD PRONE AREAS.
Special weather statement, Jul 21, 1:30 PM CDT, 27 minutes before
ALZ058-211900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 130 PM CDT MON JUL 21 2003 ...A THUNDERSTORM ADVISORY IS IN EFFECT FOR CRENSHAW COUNTY UNTIL 200 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS FROM 2 MILES SOUTHWEST OF RUTLEDGE TO 4 MILES SOUTHEAST OF BRANTLEY...AND MOVING EAST...NORTHEAST AT 10 MPH. THE CLUSTER OF STORMS WILL AFFECT AREAS IN AND AROUND... RUTLEDGE...LUVERNE...PATSBURG AND LIVE OAK THROUGH 200 PM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR 40 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN. ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD PRONE AREAS.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:54 AM CDT | Special Marine Warning | MOB | 2 hr | |
| Jul 21, 11:44 AM CDT | Special Marine Warning | MOB | 31 min | |
| Jul 21, 12:18 PM CDT | Special Marine Warning | MOB | 57 min | |
| Jul 21, 12:18 PM CDT | Special Marine Warning | MOB | 57 min | |
| Jul 21, 1:13 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 32 min |
| Jul 21, 1:21 PM CDT | Special Marine Warning | MOB | 54 min | |
| Jul 21, 1:21 PM CDT | Special Marine Warning | MOB | 54 min | |
| Jul 21, 1:34 PM CDT | Severe Thunderstorm Warning | MOB | Monroe | 26 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.